Alert archive / California / High Wind Watches in 2017

High Wind Watch 9, NWS Reno, NV

December 18, 20179 counties in California; 5 counties in Nevada

NWS Reno, NV issued this high wind watch at Dec 18, 2017, 3:35 AM PST for 9 counties in California; 5 counties in Nevada. It took effect at Dec 19, 2017, 7:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2017, 3:35 AM PST (11:35 UTC)
In effect from
Dec 19, 2017, 7:00 PM PST
Expired
Dec 18, 2017, 2:32 PM PST
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 57 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 11.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WWUS75 KREV 181135
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
335 AM PST Mon Dec 18 2017

CAZ070>073-NVZ001>003-005-190000-
/O.NEW.KREV.HW.A.0009.171220T0300Z-171220T2000Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Portola, 
Susanville, South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes,
Hawthorne, Yerington, Smith Valley, Stateline, Incline Village, 
Sparks, Gardnerville, Virginia City, Empire, and Gerlach
335 AM PST Mon Dec 18 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

The National Weather Service in Reno has issued a High Wind
Watch, which is in effect from Tuesday evening through Wednesday
morning. 

* Timing: Tuesday night through Wednesday morning.

* Winds: Wind gusts 50 to 60 mph in the valleys with gusts up to
  75 mph in wind prone areas. Gusts of 120 mph along the Sierra 
  Crest. 

* Impacts: Some disruption to air travel and high profile vehicles
  should be expected. Damage to trees, fences and other light
  infrastructure will be possible. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

http://weather.gov/reno
1 follow-up statement
535 
WWUS75 KREV 182232
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
232 PM PST Mon Dec 18 2017

NVZ003-191200-
/O.UPG.KREV.HW.A.0009.171220T0300Z-171220T2000Z/
/O.NEW.KREV.HW.W.0010.171219T2100Z-171220T0900Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
232 PM PST Mon Dec 18 2017

...HIGH WIND WARNING IN EFFECT FROM 1 PM TUESDAY TO 1 AM PST
WEDNESDAY...

The National Weather Service in Reno has issued a High Wind
Warning, which is in effect from 1 PM Tuesday to 1 AM PST
Wednesday. The High Wind Watch is no longer in effect. 

* Timing: Tuesday afternoon through early Wednesday morning. The
  strongest winds are expected Tuesday evening between 7 PM and
  midnight.

* Winds: Southwest winds with gusts 50 to 60 mph in the valleys. Gusts
  up to 80 mph in wind prone areas. 

* Impacts: Some disruption to air travel and high profile
  vehicles should be expected. Damage to trees, fences and 
  other light infrastructure will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time Secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds 
increase which could blow these items away. The best thing to do 
is prepare ahead of time by making sure you have extra food and 
water on hand, flashlights with spare batteries and/or candles in 
the event of a power outage.

&&

$$

CAZ073-NVZ001-191200-
/O.UPG.KREV.HW.A.0009.171220T0300Z-171220T2000Z/
/O.NEW.KREV.HW.W.0010.171220T0300Z-171221T0000Z/
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, 
Yerington, and Smith Valley
232 PM PST Mon Dec 18 2017

...HIGH WIND WARNING IN EFFECT FROM 7 PM TUESDAY TO 4 PM PST
WEDNESDAY...

The National Weather Service in Reno has issued a High Wind
Warning, which is in effect from 7 PM Tuesday to 4 PM PST
Wednesday. The High Wind Watch is no longer in effect. 

* Timing: Tuesday night through Wednesday afternoon. The strongest
  winds are expected beginning midnight Tuesday night through 7 AM
  Wednesday morning. Winds will become north Wednesday afternoon
  as they diminish.

* Winds: Southwest winds with gusts 50 to 60 mph in the valleys
  with gusts up to 80 mph in wind prone areas. Gusts of 125 mph
  along the Sierra Crest. 

* Impacts: Some disruption to air travel and high profile
  vehicles should be expected. Damage to trees, fences and 
  other light infrastructure will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time Secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds 
increase which could blow these items away. The best thing to do 
is prepare ahead of time by making sure you have extra food and 
water on hand, flashlights with spare batteries and/or candles in 
the event of a power outage.

&&

$$

CAZ070-071-NVZ005-191200-
/O.UPG.KREV.HW.A.0009.171220T0300Z-171220T2000Z/
/O.NEW.KREV.WI.Y.0020.171219T1800Z-171220T0600Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Portola, 
Susanville, Empire, and Gerlach
232 PM PST Mon Dec 18 2017

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect from 10 AM to 10 PM PST Tuesday. The High Wind
Watch is no longer in effect. 

* Timing: Late Tuesday morning through Tuesday evening.

* Winds: Southwest winds with gusts 45 to 55 mph in the valleys.
  Localized gusts to 65 mph along the 395 corridor between Doyle 
  and Susanville. 

* Impacts: Some disruption to air travel and high profile
  vehicles should be expected. Damage to trees, fences and 
  other light infrastructure will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds 
increase which could blow these items away. The best thing to do 
is prepare ahead of time by making sure you have extra food and 
water on hand, flashlights with spare batteries and/or candles in 
the event of a power outage.

&&

$$

CAZ072-NVZ002-191200-
/O.UPG.KREV.HW.A.0009.171220T0300Z-171220T2000Z/
/O.NEW.KREV.WI.Y.0020.171219T2100Z-171220T0900Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
232 PM PST Mon Dec 18 2017

...WIND ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 1 AM PST
WEDNESDAY...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect from 1 PM Tuesday to 1 AM PST Wednesday. The
High Wind Watch is no longer in effect. 

* Timing: Tuesday night through Wednesday morning.

* Winds: Southwest winds with gusts 45 to 55 mph in the valleys
  and over Lake Tahoe. Gusts of 120 mph along the Sierra Crest.

* Wave heights over Lake Tahoe: 3 to 5 feet.

* Impacts: Some disruption to air travel and high profile
  vehicles should be expected. Damage to trees, fences and 
  other light infrastructure will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds 
increase which could blow these items away. The best thing to do 
is prepare ahead of time by making sure you have extra food and 
water on hand, flashlights with spare batteries and/or candles in 
the event of a power outage.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Dec 18, 3:20 AM PST, 15 minutes earlier.

Area forecast discussion, Dec 18, 3:20 AM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Reno NV
320 AM PST Mon Dec 18 2017

.SYNOPSIS...

Expect seasonal temperatures and moderate temperature inversions
through Tuesday. A fast moving cold front will produce strong
winds Tuesday night into Wednesday, along with very cold
temperatures for late week, and has the potential to bring a
couple inches of accumulating snow to all elevations.

&&

.SHORT TERM...

A very strong cold front will move through the region this week with
disruptions to air and ground travel a significant possibility.
Model simulations have been quite consistent for the last 3 days
with the magnitude of cold air expected to drop into the region
this week. What has changed in recent model simulations is the
trajectory of the upper low. The low is digging in a little bit
deeper offshore before it moves into the Sierra, where in previous
simulations it was digging in along the east side of the Sierra,
closer to what we call an inside slider. This change will increase
the amount of available moisture, especially in the Sierra. It is
also intensifying the 700 mb flow, significantly increasing the
wind potential.

Recent wind simulations show the potential for a period of strong
damaging winds mixing to the valleys of western Nevada Tuesday
night. A High Wind Watch has been issued for Sierra and western
Nevada for Tuesday night. Wind gusts at the surface could reach 50
to 60 mph with wind prone areas potentially exceeding 75 mph, and
gusts of gusts of 120 mph or more along the Sierra crest. The
duration of strong winds is expected to be relatively short since
the cold front is moving very quickly through the area, with most
intense winds occurring ahead of the front. The peak winds are
currently projected to be overnight which will make the wind gusts
more erratic, especially in the lower elevations, going from near
calm conditions to very intense wind gusts in a matter of
seconds. This will create very turbulent conditions with strong
wind shear along the cold front.

The intense cold front will very likely bring snow to all
elevations, even 'down here' in Reno and Carson City. Current
expectations is for 1 to 2 inches of snow in the lowest valleys.
The westward shift of the low has allowed the system to have a
better over water trajectory and draw more moisture into the
system. This has increased the precipitation potential for the
Sierra with better moisture availability for orographic lift on
the west slopes. Current forecast has been increased to 3 to 6
inches of snow in the mountains. The westward shift has also
lowered confidence some in the amount of snow that may accumulate
in western Nevada, although a brief intense snow squall is still
likely to move through western Nevada with very heavy snowfall
rates for an hour or two.

These slider type storms are always a challenge to forecast. What we
can say with high confidence is that a very strong cold front will
move through the region this week and that temperatures will be
plenty cold for snowfall down to all western Nevada valleys. When
it comes to how much wind vs. how much snowfall we will see,
small changes in the trajectory can affect this balance so there
is still uncertainty in the magnitude of the wind and snowfall.
But, considering the intensity of the cold front, if it was me, I
would be preparing for both a period of high winds and some
accumulation of snow. -Zach

.LONG TERM...Thursday through Christmas Day...

A blocking pattern over the east Pacific will keep storms away from
the Sierra and western NV with dry and cool conditions. Gusty
northeast ridge winds will persist Thursday morning in the wake of
the mid week storm but should ease Thursday night-Friday. A
shortwave will be dropping southward along the backside of a large
North American trough which will usher in another shot of dry cold
air from the northeast Saturday. This will keep temperatures quite
cool, especially at night when readings will drop into single digits
for colder valleys. Hohmann

&&

.AVIATION...

High pressure will persist through tonight with light winds. A fast
moving upper low pressure system will drop south into the region
Tuesday-Wednesday for a period of strong winds and chance of snow.
Southwest winds will begin to increase across the ridges Tuesday and
continue to increase ahead of a strong cold front Tuesday night.
There will be a period of LLWS Tuesday evening before strong winds
develop late evening into Wednesday morning at lower elevations
along and ahead of the cold front. There will likely be a 2-3 hour
window of very strong surface winds when gusts will exceed 50 kts as
the front works southeast across the area. Once the front passes,
surface winds will decrease to a more steady 15-25 mph although
turbulence will persist as upper level winds remain strong.

A band of snow is still expected along the front with the main
change being a slight increase in snowfall amounts for the northern
Sierra. Snowfall amounts up to 2 inches will be possible for western
NV airports and KMMH Wednesday morning with 2-5 inches from the
Tahoe Basin northward. The snowfall is still expected to fall
quickly in an intense band along the front (lasting from 2-4 hours
in the northern Sierra to 1-2 hours elsewhere). Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...High Wind Watch from Tuesday evening through Wednesday morning
     NVZ001>003-005.

CA...High Wind Watch from Tuesday evening through Wednesday morning
     CAZ070>073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Dec 18, 3:22 AM PST, 13 minutes before
Special Weather Statement
National Weather Service RENO NV
322 AM PST Mon Dec 18 2017

CAZ070>073-NVZ001>005-182330-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
322 AM PST Mon Dec 18 2017

A very strong cold front will move through the Sierra and western
Nevada Tuesday night into Wednesday. Likely impacts from this storm
will be: very strong potentially damaging winds, widespread snow
down to all valley floors, followed by very cold temperatures.

* Winds are forecast to become very strong with damaging wind
  gusts possible. Winds in western Nevada could reach into the 50
  to 60 mph range with wind prone areas potentially exceeding 75
  mph. The duration of the strongest winds is expected to be
  relatively short, around 3 to 6 hours. Due to the timing of the
  winds occurring overnight, the wind gusts could be especially
  erratic with near calm conditions one minute and very strong
  wind gusts the next. Strong wind shear and turbulence is likely
  ahead of the front.

* Snow is expected to be an intense short duration event with snow
  falling at all elevations, even 'down here' in Reno. Current
  expectations is for 1-2 inches of snowfall in the valleys of
  western Nevada with most of it likely falling in 1-2 hours along
  the front. Recent simulations have shifted the system westward
  increasing the potential snow accumulation in the Sierra with
  the current forecast for 3 to 6 inches of snow. Timing of this
  snowfall will likely have impacts on the Wednesday morning
  commute.

* Very cold air behind the front will bring the coldest
  temperatures of the season. By Thursday, high temperatures in
  western Nevada will not get out of the 30s and depending on
  snowfall may only be around freezing. Overnight lows will drop
  into the teens and single digits.

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:30 PM PSTWinter Weather AdvisoryREVAlpine, El Dorado, Lassen, Modoc, Nevada, Placer and 2 more44 hr
Dec 18, 2:31 PM PSTRed Flag WarningREV44 hr
Dec 18, 2:32 PM PSTHigh Wind WarningREVMono44 hr
Dec 18, 2:32 PM PSTWind AdvisoryREVAlpine, El Dorado, Lassen, Modoc, Nevada, Placer and 2 more34 hr

Nearby

High Wind Watches in California, 2017High Wind Watches in Nevada, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.